Alert archive / Montana / Winter Storm Warnings in 2007

Winter Storm Warning 17, NWS Great Falls, MT

December 29, 2007

NWS Great Falls, MT issued this winter storm warning at Dec 29, 2007, 2:50 AM MST. It took effect at Dec 29, 2007, 6:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2007, 2:50 AM MST (09:50 UTC)
In effect from
Dec 29, 2007, 6:00 PM MST
Expired
Dec 30, 2007, 2:52 PM MST
In force
21 hr
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 10:30 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 28, 10:30 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST FRI DEC 28 2007

UPDATED AVIATION DISCUSSION

.UPDATE...

TONIGHT...UPDATE TO ZONES PLANNED BY 930...A WEAK SHORTWAVE IS
APPROACHING THE ROCKIES AND WILL BE CROSSING THE DIVIDE EARLY
SATURDAY. MOISTURE ASSOCIATED WITH THIS SHORTWAVE REMAINS RATHER
SHALLOW AND WITH QUICK MOVEMENT OF THE SYSTEM...PRECIP AMOUNTS WILL
REMAIN LOW. THE WESTERN MOUNTAINS AND SOUTHWEST ZONES WILL BE
AFFECTED THE MOST WITH THE PLAINS REMAINING DRY. WILL LOWER
POPS...ESPECIALLY THIS EVENING...AND RAISE TEMPS TO ACCOUNT FOR
CONTINUED WINDS THROUGH THE NIGHT. ZELZER

&&

.AVIATION...
UPDATED 0530Z.
A SOMEWHAT MOIST AND UNSTABLE WEST-NORTHWEST FLOW ALOFT WILL PERSIST
OVER THE REGION THROUGH THE NEXT 24HRS. THIS WILL CONTINUE TO BRING
SCATTERED TO NUMEROUS SNOW SHOWERS TO THE MOUNTAINS OF WESTERN
MT...WITH WIDELY SCATTERED SNOW SHOWERS FARTHER EAST OVER THE HIGHER
TERRAIN OF CENTRAL AND SW MT AND LITTLE OR NO PRECIPITATION OVER THE
PLAINS. VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY AFTERNOON AT
MOST TERMINALS WITH LOCAL MVFR CONDITIONS AND MOUNTAIN OBSCUREMENT
OVER HIGHER TERRAIN...ESPECIALLY PREVALENT ALONG AND WEST OF THE
CONTINENTAL DIVIDE. A STRONGER DISTURBANCE EMBEDDED IN THE FLOW WILL
REACH WESTERN MT LATE SATURDAY WITH CONDITIONS DETERIORATING OVER SW
MT SATURDAY EVENING AS SNOW INCREASES. HOENISCH

&&

.PREV DISCUSSION... (ISSUED 424 PM MST FRI DEC 28 2007)

DISCUSSION...
TONIGHT THROUGH SUNDAY...ACTIVE WEATHER PATTERN IS SETTING UP FOR
THE WEEKEND AS A PACIFIC STORM SYSTEM APPROACHES THE AREA. MOIST
WESTERLY FLOW ALOFT IS ALREADY IN PLACE FOR MOUNTAIN SNOW OVERNIGHT.
SNOW WILL GRADUALLY SPREAD OUT INTO THE PLAINS AND INCREASE OVER THE
MOUNTAINS BY SATURDAY AFTERNOON. THE MOST SIGNIFICANT SNOW FROM THE
SYSTEM WILL FALL SATURDAY NIGHT AND SUNDAY OVER THE MOUNTAINS OF
SOUTHWEST MONTANA AND THE ROCKY MOUNTAIN FRONT...THE UPPER LEVEL JET
DRAGS A LITTLE TOO FAR SOUTH FOR BIG SNOWS OVER THE PLAINS. AT THE
SAME TIME WESTERLY WINDS WILL BE ON THE INCREASE WHICH MAY CAUSE
AREAS OF REDUCED VISIBILITY IN BLOWING SNOW. CURRENT WINTER STORM
WATCH LOOKS REALLY GOOD SO WILL JUST REFRESH THE STATEMENT AND LEAVE
IT AS IS. TEMPERATURES MAY PROVE TO BE TRICKY THROUGH THE SHORT
TERM. MODEL GUIDANCE IS ALL QUITE COLD DUE TO COLDER AIR COMING
SINKING IN VIA THE TROUGH BUT THICK CLOUD COVER AND MIXING FROM THE
GUSTY WINDS WILL BOTH SERVE TO KEEP TEMPERATURES UP. DECIDED TO
LOWER TEMPS SLIGHTLY BUT STILL WENT WELL ABOVE GUIDANCE. THOMSON

SUNDAY NIGHT THROUGH FRIDAY NIGHT...THE REMNANTS OF A PACIFIC STORM
SYSTEM IS EXPECTED TO LINGER OVER THE FORECAST AREA SUNDAY NIGHT AND
THROUGH THE DAY MONDAY. A BRIEF BLAST OF COLD AIR WILL MOVE INTO THE
FORECAST AREA FROM CANADA DURING SUNDAY EVENING AS WELL...WITH A
REMARKABLE DECREASE IN TEMPERATURE EVIDENT BY MONDAY MORNING. AREAS
OF SNOW WILL RECEDE TO THE MOUNTAINS BY MONDAY AFTERNOON IN THE
PRESENCE OF UNSTABLE NORTHWESTERLY FLOW ALOFT. THIS COOLER TREND
WILL EXTEND THROUGH MONDAY NIGHT...AS AN AMPLIFYING RIDGE OF HIGH
PRESSURE MOVES INTO THE WESTERN CONUS. CURRENT MODEL GUIDANCE
SUGGESTS THAT TEMPERATURES WILL WARM SLOWLY FROM MONDAY TO
TUESDAY...HOWEVER THE ANTICIPATED STRENGTH OF THIS HIGH PRESSURE
WILL SURELY RESULT IN A RAPID WARMUP. THE RIDGE WILL MOVE IN THE
CENTRAL CONUS BY THURSDAY...WITH A DISTURBED SOUTHWESTERLY FLOW
ALOFT PRESENT THROUGH THE END OF THE PERIOD. WEAK FORCING IN THIS
SOUTHWESTERLY FLOW WILL MAINTAIN A THREAT OF MOUNTAIN SNOW SHOWERS
OVER SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE...HOWEVER
TEMPERATURES WILL REMAIN ABOVE THE SEASONAL AVERAGE IN THIS FLOW
REGIME AS WELL. ZUMPFE

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  23  33  19  29 /  10  20  20  30
CTB  18  28  10  27 /  10  10  30  30
HLN  22  33  20  31 /  10  30  40  30
BZN  14  32  17  29 /  10  30  50  40
WEY   8  19  10  18 /  30  60  60  60
DLN  14  28  17  26 /  30  30  50  50
HVR  10  28  12  27 /  10  10  30  30
LWT  15  32  16  27 /  10  10  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR MTZ008-009-015-048-055.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 28, 4:05 AM MST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MST FRI DEC 28 2007

MTZ008-009-015-048-055-291230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-GALLATIN-
405 AM MST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM SYSTEM WILL MOVE INTO THE REGION BY SATURDAY
EVENING WITH WESTERLY WINDS AND MODERATE TO HEAVY SNOWFALL.
MOUNTAIN PASSES AND WESTERN SLOPES OF HIGHER ELEVATION PEAKS WILL
BE ESPECIALLY HARD HIT SATURDAY NIGHT AND SUNDAY. A WINTER STORM
WATCH IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT AND PORTIONS OF
SOUTHWEST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>047-049>054-291230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
405 AM MST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:50 AM MSTWinter Storm WatchTFX25 hr

Nearby

Winter Storm Warnings in Montana, 2007Every winter storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.